Arkansas, 2008

Tornado and Flash Flooding in Arkansas, April 9, 2008

April 9, 2008 · NWS LZK · 8 events in 4 counties and zones

A weather system moved away from the state well to the north and east during the night of the 8th and early on the 9th. A front became parallel to the wind flow aloft, which gave the front little push.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A weather system moved away from the state well to the north and east during the night of the 8th and early on the 9th. A front became parallel to the wind flow aloft, which gave the front little push. The front stalled across southern Arkansas, with showers and thunderstorms continuing. Areas of heavy rain occurred in central and southern sections of the state, with amounts greater than two inches in some areas. A new storm system began intensifying in west Texas on the 9th, with the front beginning to lift to the north. Along and north of the front, a few severe storms popped up in the western counties during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 9, 2:20 AM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Apr 9, 2:20 AM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
320 AM CDT WED APR 9 2008

.DISCUSSION...
MAIN CONCERNS THIS FORECAST CYCLE ARE SEVERE WEATHER OUTBREAK ON
THURSDAY...AND WITH PERIODS OF HEAVY RAIN WHICH WILL ADD TO THE
RIVER FLOODING...AND FLASH FLOOD POTENTIAL. WILL BE ISSUING A
FLASH FLOOD WATCH THIS MORNING FOR TODAY THROUGH THURSDAY PM FOR
ALL OF AR.

CURRENTLY...CONVECTION CONTINUES TO FIRE ALONG THE WEAK BOUNDARY
AND THETA-E GRADIENT OVER CENTRAL AR...AS UPPER LEVEL ENERGY
LIFTS ACROSS THE AREA. A FEW PULSE STORMS HAVE BEEN SEEN THIS
EARLY MORNING OVER AR AND BACK TO THE SW...BUT MAIN CONCERN THIS
MORNING IS RAIN AMOUNTS AND ANY FLASH FLOODING. HAVE SEEN
REGENERATION OF STORMS BACK TO THE SW OVER NE TEXAS...WITH THESE
STORMS CONTINUING TO MOVE OVER SOUTH-CENTRAL AND CENTRAL AR. THE
SURFACE DID PUSH MORE OVER NORTHERN AR...WITH 40 DEWPOINT AIR AND
KEEPING RAIN CHANCES LOW OVER THE NORTH. 60 DEWPOINT AIR ALONG AND
SOUTH OF THE BOUNDARY. 00Z KZLK SOUNDING HAD THE PRECIP WATER
VALUE UP TO 1.2I INCHES...WITH A VEERING PROFILE OF 25-35 KNTS
SURFACE TO 10K FT. IR SATELLITE HAS THE ENERGY OVER NE TX LIFTING
INTO AR...WHILE OUT WEST OVER THE 4 CORNERS AREA...THE NEXT
DEVELOPING UPPER SYSTEM FOR OUR THURSDAY WEATHER.

&&

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT
HAVE UPPED POP THIS MORNING TO CATEGORICAL FOR CENTRAL AR WITH
CURRENT TRENDS...SOME HEAVY RAIN...AND FLASH FLOOD WATCH WILL GO
OUT FOR ALL OF AR AT MORNING ISSUANCE. CURRENT BOUNDARY WILL STALL
OVER CENTRAL AR...AND HELP FOCUS CONVECTION TODAY. MODELS TO
WEAKEN OVERALL LIFT DURING THE DAY...AND LOWERED POP A BIT. TODAYS
SLIGHT RISK FROM SPC GOOD...BUT WOULD BE VERY ISOLATED OVER AR
DURING THE DAY. THEN THE BOUNDARY LIFTS NORTHWARD WEDNESDAY
EVENING AS THE SURFACE AND UPPER SYSTEM TAKE SHAPE OVER NORTH TX.
STRONG LIFT MOVES NE OVER OK...NW AR TO MO THROUGH 06Z FRIDAY...
THEN FOCUSES BACK WEST TO THE SURFACE AND UPPER LOWS BY 12Z
THURSDAY. ON THURSDAY...MAX LIFT...AN 850MB 50-70KT JET WITH
VEERING PROFILE...UPPER LEVEL JET...LI OF -2 TO -6...AND CAPE
AROUND 1000 J/KG WILL LEAD TO SEVERE STORMS...WITH ISOLATED
TORNADOES ACROSS AR. SPC CURRENT DAY 2 MODERATE RISK IN ORDER. AROUND
00Z FRIDAY...THE SEVERE STORMS ARE EXPECTED TO BE PUSHING ACROSS
EASTERN PARTS OF AR WITH THE MAIN DYNAMICS...AS THE SURFACE LOW
LIFTS N-NE TO KS/MO. STRONG WINDS BEHIND THE COLD FOR FRIDAY WITH
PRECIP ENDING IN THE MORNING. WRAP AROUND MOISTURE WILL STILL KEEP
CLOUDS OVER THE AREA...WITH SMALL CHANCE OF RAIN THROUGH AT LEAST
MID-DAY. CLEARING FRIDAY NIGHT...WITH COLD ADVECTION TAKING TEMPS
WELL BELOW APRIL NORMALS FOR SATURDAY. STILL SOME CLOUDS ON
SATURDAY...ESPECIALLY IN THE NORTH...WHILE PARTLY TO MOSTLY SUNNY
CENTRAL AND SOUTH. WINDS REMAIN ELEVATED DUE TO THE STRONG
PRESSURE GRADIENT WITH THE STORM. HIGH PRESSURE BUILDS IN FOR THE
REST OF THE WEEKEND.

&&

.LONG TERM...SUNDAY THROUGH TUESDAY
MODELS ALL CONTINUE TO ADVERTISE A DRY EXTENDED PERIOD WITH A HIGHLY
AMPLIFIED UPPER FLOW IN PLACE. WITH NO MAJOR DIFFERENCES BETWEEN THE
MEDIUM RANGE MODELS...AT LEAST ONES THAT WILL EFFECT THE MID
SOUTH...WILL CONTINUE TO FOLLOW THE MORE CONSISTENT GFS SOLUTION
THIS MORNING.

PERIOD INITIATES WITH LARGE RIDGE OVER THE ROCKIES...ANCHORED BY
LARGE EASTERN PACIFIC AND EASTERN CONUS TROFS. SLOW MOVING UPPER LOW
OVER SOUTHEAST CANADA WILL STILL KEEP SOME CLOUDS OVER THE AREA
EARLY SUNDAY WITH GENERALLY CLEAR SKIES AFTER THAT AS SURFACE RIDGE
OVER THE CENTRAL PLAINS MOVES EAST AND BECOMES THE DOMINATE WEATHER
FEATURE THROUGH THE REMAINDER OF THE PERIOD.

UPPER PATTERN REMAINS HIGHLY AMPLIFIED THROUGH MOST OF THE PERIOD
ALTHOUGH RIDGE IS FLATTENED OUT SOMEWHAT LATE IN THE PERIOD AS UPPER
LOW MOVES ONSHORE OVER THE PACIFIC NORTHWEST. WITH PRONOUNCED NORTH
TO NORTHWEST FLOW IN PLACE...TEMPERATURES WILL AVERAGE WELL BELOW
NORMAL ON SUNDAY AND TO A LESSER EXTENT MONDAY. AS PATTERN RELAXES
SOMEWHAT ON DAY SEVEN...TEMPERATURES WILL WARM TO JUST BELOW NORMAL
FOR MID APRIL. OVERNIGHT LOWS LIKELY TO DIP INTO THE 30S ACROSS THE
NORTHERN HALF OF THE FORECAST AREA SUNDAY NIGHT AND THEN JUST THE
NORTH MONDAY NIGHT. SOME OF THE NORMALLY COLDER AREAS WILL LIKELY
TOUCH FREEZING. MAV/MEX NUMBERS LOOK GOOD ARE GENERALLY ACCEPTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     62  59  74  56 /  70  60  70  70
CAMDEN AR         74  66  78  59 /  60  30  60  80
HARRISON AR       61  56  72  50 /  20  80  80  40
HOT SPRINGS AR    67  62  74  57 /  80  40  80  50
LITTLE ROCK   AR  66  62  75  59 /  80  40  80  70
MONTICELLO AR     75  66  81  61 /  60  20  50  80
MOUNT IDA AR      66  61  74  55 /  50  50  80  40
MOUNTAIN HOME AR  61  56  73  52 /  30  70  80  40
NEWPORT AR        63  61  75  59 /  70  50  70  80
PINE BLUFF AR     70  65  77  60 /  80  30  60  90
RUSSELLVILLE AR   62  59  75  53 /  50  60  80  40
SEARCY AR         63  61  75  58 /  80  50  80  80
STUTTGART AR      66  64  77  61 /  60  40  60  90
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR ARKANSAS-BAXTER-
BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY-DALLAS-
DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-INDEPENDENCE-
IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-MARION-
MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-PRAIRIE-
PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-WOODRUFF-
YELL.

&&

SHORT TERM...59 / LONG TERM...56
Hazardous weather outlook, Apr 9, 4:00 AM CST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT WED APR 9 2008

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-101000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT WED APR 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

EXCESSIVE RUNOFF FROM HEAVY RAINS OVER THE LAST TWO WEEKS WILL
CONTINUE TO CAUSE FLOODING OF RIVERS...STREAMS AND LOW WATER
CROSSINGS ACROSS MUCH OF CENTRAL...EASTERN AND SOUTHERN ARKANSAS.
THIS INCLUDES THE BLACK RIVER...THE LOWER WHITE RIVER...THE CACHE
AND OUACHITA RIVERS.

A COLD FRONT IS OVER SOUTHERN ARKANSAS AT THIS TIME AND APPEARS
TO HAVE STALLED. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE
ALONG THIS FRONT THROUGH A GOOD PART OF THE DAY. THIS BOUNDARY IS
FORECAST TO MOVE BACK TO THE NORTH AS A WARM FRONT WEDNESDAY
EVENING AND BE LOCATED OVER THE CENTRAL PART OF THE STATE AROUND
MIDNIGHT BEFORE MOVING INTO EXTREME SOUTHERN MISSOURI BY THURSDAY
MORNING. SCATTERED SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE WARM
FRONT AS IT LIFTS BACK TO THE NORTH. ADDITIONAL WARM AND MOIST AIR
WILL OVER RUN THIS BOUNDARY AND ONCE AGAIN...STRONG TO SEVERE
THUNDERSTORMS WILL BE POSSIBLE WITH THE BEST CHANCES DURING THE
OVERNIGHT HOURS AS LOW PRESSURE DEVELOPS OVER THE TEXAS PANHANDLE.
LARGE HAIL WILL BE POSSIBLE IN ADVANCE OF THE WARM FRONT. LOCALLY
HEAVY RAIN WILL ALSO BE POSSIBLE WITH ANY STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FLOODING WILL CONTINUE INTO EARLY THIS WEEK ALONG THE BLACK...LOWER
WHITE...CACHE AND OUACHITA RIVERS.

THE SURFACE LOW WILL BE LOCATED OVER WESTERN OKLAHOMA EARLY WITH
SHOWERS AND THUNDERSTORMS CONTINUING ALONG AND NEAR THE WARM FRONT.
THE LOW WILL LIFT OFF TO THE NORTHEAST DURING THE DAY AND FINALLY
DRAG THE BOUNDARY THROUGH THE STATE THURSDAY AFTERNOON THROUGH EARLY
FRIDAY MORNING. THIS FRONT WILL MOVE INTO A MOISTURE RICH AND
UNSTABLE AIR MASS WITH SHOWERS AND THUNDERSTORM LIKELY IN ADVANCE OF
THIS BOUNDARY. SEVERE WEATHER IS EXPECTED ALONG THIS FRONT WITH
STRONG WINDS AND LARGE HAIL THE PRIMARY CONCERN. UNFORTUNATELY...
TORNADOES CAN NOT BE RULED OUT AS WIND PROFILES ARE SUPPORTIVE OF
ROTATING STORMS. SOME OF THE TORNADOES COULD BE SIGNIFICANT. THE
ENTIRE FORECAST AREA IS IN A MODERATE RISK OF SEVERE WEATHER
THURSDAY.

IN ADDITION TO SEVERE WEATHER...HEAVY RAIN WILL BE POSSIBLE. WITH
THE GROUND NEARLY SATURATED IN MOST AREAS...IT WILL NOT TAKE A LOT
OF RAIN TO PRODUCE ADDITIONAL FLASH FLOODING. IT APPEARS HEAVY RAIN
WILL BE POSSIBLE ON THURSDAY AND THURSDAY NIGHT AS THE FRONT MOVES
THROUGH THE STATE. SEVERAL MORE INCHES OF RAIN WILL BE POSSIBLE
WHICH WILL ONLY AGGRAVATE THE FLOODING SITUATION.

NOW WOULD BE A GOOD TIME TO REVIEW SEVERE WEATHER AND FLASH FLOODING
SAFETY RULES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THURSDAY AFTERNOON AND NIGHT.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

56

In the hours before

Special weather statement, Apr 9, 2:58 AM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
358 AM CDT WED APR 9 2008

ARZ046-047-057-090945-
ARKANSAS-MONROE-PRAIRIE-
358 AM CDT WED APR 9 2008

...SIGNIFICANT WEATHER ALERT FOR ARKANSAS...MONROE AND PRAIRIE
COUNTIES UNTIL 445 AM CDT...

AT 357 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR STUTTGART MUNICIPAL AIRPORT...MOVING
NORTHEAST AT 20 MPH.

WIND GUSTS BETWEEN 40 AND 50 MPH ARE EXPECTED WITH THIS STORM.

FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

56

The radar

The Little Rock radar (KLZK), 88 km away, was scanning. The volume nearest the first event began at 10:31 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 3 hail, 1 tornado. Local standard time, as filed.

Flash Flood, Monroe

When
April 9, 4:32 AM CST
Where
Monroe County, 1.49 mi NNW of Clarendon to 0.9 mi NW of Clarendon
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.700, -91.310

Water was over parts of Arkansas Highway 302.

Flash Flood, Arkansas

When
April 9, 4:50 AM CST
Where
Arkansas County, Casscoe to 0.64 mi N of Casscoe
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.520, -91.320

Water was reported over Arkansas Highway 33.

Flash Flood, Lonoke

When
April 9, 6:00 AM CST
Where
Lonoke County, Kerr to 4 mi SW of England
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
34.780, -92.070

Many roads in southern Lonoke County were flooded, including Arkansas Highway 13 south of Carlisle and Arkansas Highway 31 between Blakemore and Coy. Several county roads in Coy, Allport and Humnoke were flooded.

Hail, Polk

When
April 9, 8:21 PM CST
Where
Polk County, Hatfield
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.480, -94.380

Tornado, Polk

When
April 9, 8:42 PM CST to 8:43 PM CST
Where
Polk County, 5.4 mi SSE of Dallas to 5.5 mi SE of Dallas
Rating
EF1
Path length
2.13 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
34.458, -94.184

Some trees were knocked down in the Ouachita National Forest.

Hail, Polk

When
April 9, 8:46 PM CST
Where
Polk County, Acorn
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
34.630, -94.220

Hail, Polk

When
April 9, 8:50 PM CST
Where
Polk County, Mena
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
34.580, -94.230

Flash Flood, Polk

When
April 9, 9:20 PM CST
Where
Polk County, 8 mi NE of Cherry Hill to 8 mi NW of Howard
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
34.662, -93.900

Sandbagging was needed at the emergency room at the hospital in Mena. Up to a foot of water was over places on U.S. Highway 71. Arkansas Highway 375 had up to 6 inches of standing water. Standing water was also reported on many streets and roadways across the county.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyThe tornado archive for Arkansas, 2008Warnings in Arkansas, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 91714, 91715, 91716, 91718, 92155, 91719, 91720, 91717.